What Are the Symptoms of an Opioid Overdose?

What Are the Symptoms of an Opioid Overdose? Learn the symptoms of an opioid overdose.

These are the most common symptoms of an opioid overdose according to the Centers for Disease Control and Prevention (CDC):

Opioid overdoses cause shallow, interrupted breathing that can quickly lead to brain damage and death. If you suspect that someone is overdosing, call 9-1-1.

More Americans Than Ever Are Overdosing on Opioids

According to the National Institute on Drug Abuse (NIDA), more than 47,000 Americans died from opioid overdose in 2017. This figure breaks the previous year’s record-setting opioid overdose deaths of 42,000 in 2016, according to the U.S. Department of Health and Human Services (HHS).

Most Opioids Are Legally Available With a Prescription

Opioids have many of the same characteristics as opium and are highly addictive. Opioids include illegal drug heroin and synthetic versions such as fentanyl. Many opioids are available by prescription only. They include oxycodone (OxyContin®), hydrocodone (Vicodin®), and others.

HHS estimates that 40 percent of these overdose deaths involved a prescription opioid. In addition to this tragic loss of life, the economic burden of prescription opioid misuse and addiction costs Americans more than $78 billion, according to Science Daily.

How Opioid Abuse Could Be an Indication of Medical Malpractice

More doctors and other medical professionals began prescribing opioids in the last twenty years for pain management and other health issues. While many doctors are careful in prescribing opioids, others are not.

Despite knowing the risks for addiction and overdose, some doctors are careless about opioid prescriptions. There are several health risks from medical professionals who unwisely prescribe opioids. These include:

Risk Factors for Opioid Abuse and Overdose

Healthcare providers mustcheck patients who take opioids. If a doctor or medical professional does not take reasonable steps to ensure patient safety, he or she could be held accountable for abuse or overdose.

According to the CDC, any person who takes opioids is at risk for overdose. Some people are more vulnerable than others, including:

When to Consider Legal Action for Medical Malpractice

The law firm of Newsome Melton specializes in helping catastrophically injured clients and their families. We work on a contingency fee basis. You do not pay attorney fees unless we recover compensation.

If a family member was injured, disabled, or passed away because of a medical provider’s negligence, you could be entitled to compensation. Sometimes, opioid abuse or overdose is related to an underlying medical problem. There may be more than one person or party who was negligent. This negligence might be in the form of:

We Can Pursue Compensation for You

For 20 years, Newsome Melton has recovered more than $584 million in compensation for injured and disabled clients. We have seen how medical negligence creates enormous physical, mental, and financial losses.

If a medical professional or facility did not protect you or a loved one from the dangerous consequences of opioids, we can help. Our medical malpractice lawyers will evaluate your case for free. We can determine if you qualify for compensation for damages that include:

Please Call Today for a Free Consultation

If opioid overdose, abuse, or addiction has harmed you or a family member, please call Newsome Melton. We will pursue compensation by filing a claim against your medical provider’s malpractice insurance. We have also won many cases in court. Please call (855) 633-2757 to schedule your free, no-obligation consultation.


Frequently Asked Questions

Can Someone With Locked-In Syndrome Communicate?
21 feb
Can Someone With Locked-In Syndrome Communicate?

A person with locked-in syndrome can communicate, but it is exceedingly difficult, as they cannot talk or move any part of their body other than their eyes. To convey their thoughts or ideas, they must rely on eye movement patterns, and others must learn to read these patterns and understand them. This process can be

Read More
How Improperly Detoxing Can Kill You
03 jun
How Improperly Detoxing Can Kill You

Improperly detoxing can cause death in several ways, including cardiac and pulmonary complications, dehydration, seizures, and trouble regulating blood sugar and body temperature. When someone has a physical dependence on a drug, stopping the drug suddenly leads to a set of symptoms known as withdrawal. This occurs as the body detoxes from the drug and

Read More